An artificial tears product investigated by the Centers for Disease Control and Prevention has been recalled due to possible contamination, multiple infections and at least one death. EzriCare Artificial Tears has been linked to a germ called pseudomonas aeruginosa.
“Fortunately, this eye drop has a small market share and has never been recommended to patients by either the physicians or staff of Bedminster Eye and Laser Center,” noted Lawrence V. Najarian, MD, Founder and Medical Director.
If you have purchased eye drops sold under the brand names of EzriCare or Delsam Pharma Artificial Tears, immediately discontinue use of the eye drops.
At least 55 patients have been impacted, suffering from eye infections, blindness and one death with a bloodstream infection, the company said this week.
Cases have been reported in at least 12 states including New Jersey, New York, California and Florida. Patients have suffered from permanent vision loss and at least one person died from a bloodstream infection, the CDC said in a memo on Jan. 20.
If you have used EzriCare eye drops, immediately discontinue use of the eye drops and be watchful of any signs or symptoms of an eye infection:
- Eye discharge (yellow, green or clear)
- Eye pain or discomfort
- Redness of eye or eyelid
- Foreign body sensation in eye
- Increased sensitivity to light
- Blurry vision
“If you notice any signs or symptoms of eye infection, contact our office immediately at 908-781-2020. Our eye doctors are available for emergency visits,” noted Dr. Najarian.
He added: “This situation is unfortunate, but it is reassuring to know the CDC surveillance system is robust and able to identify trends that would otherwise go undetected. The Academy of Ophthalmology has also done an excellent job of keeping eye physicians and the public informed about this infection.”